Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 16, NWS Las Vegas, NV

June 13, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jun 13, 2015, 2:38 PM MST for Mohave County, Arizona. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2015, 2:38 PM MST (21:38 UTC)
Expired
Jun 13, 2015, 4:30 PM MST
In force
112 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 3:00 PM MSTHEAVY RAIN 1.063 Ssw Kingman, AZAN AUTOMATED RAIN GAUGE AT THE HOLY MOSES WASH JUST SOUTH OF KINGMAN REPORTED 1.06 INCHES OF RAIN BETWEEN 230 PM AND 300 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
3055 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WGUS55 KVEF 132138
FFWVEF
AZC015-132330-
/O.NEW.KVEF.FF.W.0016.150613T2138Z-150613T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 PM MST SAT JUN 13 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 430 PM MST
    
* AT 237 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM OVER 
  KINGMAN PRODUCING VERY HEAVY RAINFALL. THIS STORM IS NEARLY 
  STATIONARY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KINGMAN...NEW KINGMAN-BUTLER AND GOLDEN VALLEY. 

THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 40 AND
61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3501 11404 3517 11430 3536 11413 3521 11386

$$

ASG
2 follow-up statements
367 
WGUS75 KVEF 132218
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 PM MST SAT JUN 13 2015

AZC015-132330-
/O.CON.KVEF.FF.W.0016.000000T0000Z-150613T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
318 PM MST SAT JUN 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...

AT 315 PM MST...DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN OVER 
PORTIONS OF THE KINGMAN AREA. THE HEAVIEST RAIN HAS BEEN OCCURRING 
OVER THE FAR SOUTHERN AREAS OF THE CITY WITH A RAIN GAUGE AT THE 
HOLY MOSES WASH REPORTING OVER AN INCH OF RAIN IN 30 MINUTES. 
SPOTTERS HAVE ALSO REPORTED ABOUT 3 INCHES OF WATER OVER THE ROAD 
NEAR MR. D'S DINER.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KINGMAN...NEW KINGMAN-BUTLER AND GOLDEN VALLEY. 

THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 40 AND
61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3501 11404 3517 11430 3536 11413 3521 11386

$$

ASG
939 
WGUS75 KVEF 132323
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM MST SAT JUN 13 2015

AZC015-132333-
/O.EXP.KVEF.FF.W.0016.000000T0000Z-150613T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
423 PM MST SAT JUN 13 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 430 PM MST...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. SOME STANDING WATER IS STILL POSSIBLE IN SOME OF THE 
LOW LYING AREAS. 

LAT...LON 3501 11404 3517 11430 3536 11413 3521 11386

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 9:30 AM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 13, 9:30 AM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT SAT JUN 13 2015

.SYNOPSIS...LINGERING MOISTURE AND WEAK INSTABILITY WILL RESULT IN
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER MAINLY THE
HIGHER TERRAIN TODAY. A DRY...WESTERLY FLOW FROM SUNDAY ONWARD WILL
BRING HOT AND DRY JUNE WEATHER CONDITIONS TO THE AREA INTO NEXT WEEK
WITH DAYTIME TEMPERATURES SEVERAL DEGREES ABOVE NORMAL.
&&

.UPDATE...WEAK UPPER LOW WHICH WAS OVER CENTRAL CALIFORNIA YESTERDAY
HAS SHIFTED SOUTHEAST AND IS NEAR YUMA THIS MORNING. A POSITIVE TILT
TROUGH EXTENDS FROM THIS LOW NORTHEAST TOWARD THE FOUR CORNERS.
TROUGH AXIS WILL SHIFT EAST TODAY WITH RIDGE OVER THE EASTERN
PACIFIC BUILDING CLOSER TO THE WEST COAST.

WATER VAPOR SHOWS SOME DRYING IN THE UPPER LEVELS IN CALIFORNIA
WHILE LOWER LEVELS REMAIN UNSEASONABLY MOIST FOR MID-JUNE WITH
SURFACE DEWPOINTS IN THE 40S AND LOWER 50S ACROSS THE MOJAVE DESERT.
THE PW VALUE AT LAS VEGAS 0F 0.93 INCHES IS DOWN ABOUT A TENTH OF AN
INCH FROM YESTERDAY. BEST INSTABILITY TODAY LOOKS TO BE NEAR THE
TROUGH AXIS FROM SOUTHERN MOHAVE COUNTY WEST INTO SAN BERNARDINO
COUNTY AND FAR SOUTHERN NEVADA. CONVECTION LOOKS TO BE STARTING
EARLIER TODAY OVER THE HIGHER TERRAIN, INCLUDING THE SPRING
MTNS/SHEEP RANGE. QUICK BURSTS OF HEAVY RAIN AND GUSTY WINDS PRIMARY
THREAT TODAY.

WILL DO ANOTHER UPDATE TO BETTER CAPTURE EARLIER START OF
CONVECTION.
&&

.PREV DISCUSSION...230 AM PDT SAT JUN 13 2015
.SHORT TERM...THROUGH MONDAY NIGHT.

AN UPPER LEVEL DISTURBANCE HAS KEPT SOME ISOLATED CONVECTION GOING
INTO THE WEE HOURS OF THE NIGHT BUT AS OF THIS HOUR IT LOOKS LIKE
MOST OF THE CONVECTION HAS DIMINISHED.  WHILE THE UPPER LEVEL
DISTURBANCE WILL DRIFT SOUTHEASTWARD LATER TODAY...PRECIPITABLE
WATER REMAINS ELEVATED ACROSS THE REGION...ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 15. WHILE CONVECTION SHOULD BE NOTICEABLY WEAKER
AND MORE ISOLATED TODAY...I STILL ANTICIPATE ISOLATED SHOWERS AND
STORMS. THE STEERING FLOW WILL BE QUITE WEAK WHICH WILL WORK TO
ANCHOR ACTIVITY TO THE HIGHER PEAKS...AND I TRENDED THE POP GRID TO
REFLECT HIGHEST CHANCES IN THE MOUNTAINOUS TERRAIN. MOST OF THE
LOWER ELEVATION VALLEY LOCATIONS ACROSS OUR FORECAST AREA SHOULD
REMAIN DRY.

THINGS WILL CONTINUE TO DRY OUT ON SUNDAY BUT SOME VERY ISOLATED
ACTIVITY REMAINS POSSIBLE ACROSS THE HIGHER TERRAIN OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA. DRY CONDITIONS ARE EXPECTED AREA WIDE
BY MONDAY.

OUTSIDE OF CONVECTION...THE BIG STORY WILL BE THE HEAT. TEMPERATURES
WILL BE WARMING INTO THE TRIPLE DIGITS ACROSS MUCH OF THE MOJAVE
DESERT WITH LAS VEGAS WARMING INTO THE LOW 100S TODAY AND BEYOND 105
BY MONDAY. IN DEATH VALLEY AND ALONG THE LOWER COLORADO
RIVER...TEMPERATURES WILL WARM INTO THE 110S BY MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY.

CONFIDENCE REMAINS HIGH IN THE FIRST PROLONGED PERIOD OF TRIPLE
DIGIT HEAT IN DESERT LOCALES NEXT WEEK AS WESTERLY TO SOUTHWESTERLY
UPPER LEVEL FLOW IS EXPECTED TO DOMINATE THE REGION THROUGH AT LEAST
NEXT WEEKEND. THIS PATTERN WILL AID IN MIXING...BUMPING AFTERNOON
HIGHS UP A FEW DEGREES EACH AFTERNOON...YIELDING THE HOTTEST DAYS OF
2015 SO FAR BY MID-WEEK. AFTERNOON HIGHS WILL RUN ROUGHLY 6-9
DEGREES ABOVE NORMAL FOR MID-JUNE...RANGING FROM 102-109 ACROSS MOST
DESERT LOCATIONS...WITH LOWER DESERT LOCATIONS SUCH AS DEATH
VALLEY...AND THE COLORADO RIVER VALLEY EASILY EXCEEDING 110 AND
PERHAPS 115 AT TIMES THROUGH LATE WEEK. AT THIS TIME...IT APPEARS
THAT MOST RECORDS WILL REMAIN SAFE NEXT WEEK.

THOUGH IT CONTINUES TO LOOK LIKE WE WILL REMAIN JUST BELOW THE
EXCESSIVE HEAT CRITERIA THRESHOLD OF 110 IN LAS VEGAS NEXT
WEEK...INDIVIDUALS AND ORGANIZATIONS HERE AND IN OTHER DESERT
LOCATIONS ARE ENCOURAGED TO PLAN AHEAD BY CHECKING AIR
CONDITIONERS...VEHICLE MAINTENANCE...ETC...AS WELL AS EXERCISING
HEAT SAFETY DURING THIS PROLONGED PERIOD. REMEMBER...HEAT IS THE
LEADING WEATHER RELATED KILLER IN OUR CWA.

&&

.AVIATION...FOR MCCARRAN...DIURNAL WIND PATTERNS EXPECTED TODAY WITH
WINDS GENERALLY BELOW 9KTS EXPECTED. EASTERLY COMPONENTS FAVORED
MUCH OF THE DAY WITH SOUTHERLY DRAINAGE FLOW EXPECTED OVERNIGHT.
ISOLATED CONVECTION IN THE MOUNTAINS BUT SHOULD MAINLY STAY OUTSIDE
OF THE VALLEY. WHAT WILL NEED TO BE MONITORED IS POTENTIAL OUTFLOW
WINDS FROM NEARBY STORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY LIGHT SOUTH OR SOUTHWESTERLY WINDS ARE
EXPECTED ACROSS THE REGION TODAY IN THE 6-12KT RANGE. SOME ISOLATED
CONVECTION POSSIBLE ACROSS THE HIGHER TERRAIN BUT OTHERWISE FAIR
WEATHER EXPECTED. CONVECTIVE TURBULENCE AND GUSTY SURFACE WINDS
LIKELY NEAR STORM ACTIVITY.

&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE...PIERCE
SHORT TERM/AVIATION...OUTLER
LONG TERM...PULLIN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:55 PM MSTFlash Flood WarningVEFMohave3 hr
Jun 13, 1:23 PM MSTAreal Flood AdvisoryVEFMohave112 min
Jun 13, 2:29 PM MSTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.